Asprin, Lipitor, Levoxyl, Warfarin, Potassium, Prinivil, Niacin… and the list of prescription and over the counter medications go on. Do you know the dangers of mixing medications with each other? Or do you rely solely on your doctor and pharmacist to know your entire list of medications?
While the medications listed above are often prescribed or obtained over the counter to treat common health conditions, serious reactions can occur if caution is not used while taking some of these medications together. For example, taking Aspirin while using Warfarin (a blood thinner) may increase the risk for bleeding. Using Potassium while taking Prinivil (used to reduce hypertension) may increase the risk for high blood potassium levels. Lastly, using Niacin at the same time as Lipitor (treats high cholesterol) may increase the risk for muscular disorders. The reality hitting senior citizens today is that they must often take many medications to treat multiple health problems. As a result, this “polypharmacy” leads to the increased chance of adverse drug reactions and harmful drug-to-drug interactions.
Are you at risk? Ask your doctor!
According to the University of Chicago Biological Sciences Department, if you take prescription drugs and answer yes to any of the questions below you could be at increased risk for polypharmacy.
Do you take herbs, vitamins or OTC products?
Do you have to take medicine more than once a day?
Do you suffer from arthritis?
Do you use different pharmacies to fill your prescriptions?
Do you have poor eyesight or hearing?
Do you live alone?
Do you sometimes forget to take your medication?
If you have questions about senior home
care services or if you want to start care:
October 19, 2023
R. Bradley Robinson, M.D.
September 28, 2023
Francesca Robinson, MA
August 4, 2022
Laurie Salmons, RN, BSN